Iowa, 2005

Flooding in Iowa, July 26 to 31, 2005

July 26 to 31, 2005 · NWS DMX · 21 events in 21 counties and zones

July began with very dry weather. 36 inches of rain fell over the first 17 days of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
$630,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

July began with very dry weather. An average of only .36 inches of rain fell over the first 17 days of the month. This was about 2 inches less than normal. Rainfall averaged about an inch more than normal during the final two weeks of July. Rainfall total s around the state ranged from .74 inches in Maquoketa, their lowest July total since 1946, to 9.75 inches in northern Winneshiek County at Bluffton. The heavy rainfall caused rivers to rise across the state. During the first few episodes of rainfall, only moderate within bank rises occurred. As rainfall continued, flooding began with many areas of the north half of Iowa reporting flooding. Much of the flooding was of agricultural lands. Damage was overall fairly mild across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE JUL 26 2005

.DISCUSSION...
COLD FRONT IS WELL SE OF IA NOW. OVERRUNNING RAIN EVENT IS ENDING
OVER SE PORTIONS OF FORECAST AREA AS 700 MB TROF MOVES EWD. SOME
CLOUD COVER WILL PERSIST UNTIL FLATTER 500 MB TROF NOW IN WRN
NEBRASKA PASSES BY LATER TONIGHT. TEMPS WILL DROP NICELY
TONIGHT...BUT WITH RECENT RAINS THERE WILL BE A LOT OF DEW FORMATION
AND IT WILL BE TOUGH TO DRIVE THE DEWPOINT INTO THE 40S...SO LOWS
SHOULD BE NEAR 50 NORTH HALF OF STATE. TOMORROW SHOULD BE VERY NICE
WITH LOW-MID LEVEL COLD POOL OVER IA. SUBSIDENCE SHOULD BE STRONG
ENGOUGH TO KEEP CUMULUS MOSTLY IN SCATTERED CATEGORY.

NEXT CHALLENGE WILL BE THE NEXT CHANCE FOR LOW PROBABLITITY OF
SHOWERS AND THUNDERSTORMS. ETA/GFS IN GENERAL AGREEMENT DROPPING
E-W BOUNDARY INTO NRN IA THU AFTERNOON. NOSE OF WARM AIR WILL ALLOW
HIGHS TO CLIMB BACK INTO THE 80S...BUT MOISTURE WILL BE LIMITED AND
SHORTWAVE WILL BE FOCUSED UPON THE GREAT LAKES. BOUNDARY STALLS THU
NIGHT WITH WARM ADVECTION DEVELOPING WEST OF THE MO RIVER. AGAIN
MOISTURE IS NOT HIGH...BUT POSSIBLE SCENARIO IS FOR ELEVATED
CONVECTION TO MOVE SEWD ALONG THE BOUNDARY ACROSS NORTHERN IOWA
FRIDAY...SO INSERTED A SLIGHT CHANCE IN THAT AREA. GFS ATTEMPTS SAME
TYPE SITUATION ON SAT...BUT IT APPEARS CONVECTIVE FEEDBACK IS TO
BLAME AND BOUNDARY/ADVECTIONS SHOULD BE NORTH OF IA BY THEN.

SUNDAY THROUGH TUE APPEARS DRY AND MODERATELY WARM. POSSIBILITY OF
WEAK COLD FRONT IS NOW BEING INDICATED BY ECMWF AND 12Z RUN OF GFS
FOR SUN NIGHT AND MONDAY. WILL WAIT FOR MODELS TO SETTLE ON A
SOLUTION BEFORE INSERTING A CHANCE FOR STORMS WITH THAT FEATURE.
REGARDLESS...GENERAL NW FLOW AROUND UPPER HIGH SHOULD KEEP THERMAL
RIDGE FROM BUILDING INTO IA...SO TEMPS SHOULD HOLD IN UPPER 80S FOR
HIGHS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JUNGBLUTH
Hazardous weather outlook, Jul 26, 2:19 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT TUE JUL 26 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
319 PM CDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 5:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 NNE DELOIT            42.14N 95.30W
07/24/2005  1.75 INCH        CRAWFORD           IA   PUBLIC

            NICKEL HAIL BEGAN AT 710 PM WITH GOLFBALL HAIL FROM 715
            PM TO 730 PM.

0655 PM     TSTM WND DMG     MANNING                 41.91N 95.06W
07/25/2005                   CARROLL            IA   TRAINED SPOTTER

            2 LARGE TREES DOWN ON THE SOUTH SIDE OF TOWN.

0700 PM     TSTM WND DMG     4 W GRAY                41.84N 95.06W
07/25/2005                   AUDUBON            IA   PUBLIC

            NUMEROUS 6 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH WIND.

0715 PM     HAIL             2 SE VAIL               42.04N 95.17W
07/25/2005  1.00 INCH        CRAWFORD           IA   PUBLIC

            PEA TO QUARTER SIZED HAIL. LASTED FOR ONE MINUTE.

0720 PM     TSTM WND DMG     10 SSW SCRANTON         41.89N 94.62W
07/25/2005                   GREENE             IA   PUBLIC

            SEVERAL 6 TO 8 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH
            WIND.

&&
DELAYED REPORTS FROM PAST TWO EVENINGS.

RDONAVON
Local storm report, Jul 26, 5:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 SE VAIL               42.04N 95.17W
07/25/2005  1.00 INCH        CRAWFORD           IA   PUBLIC

            PEA TO QUARTER SIZED HAIL. LASTED FOR ONE MINUTE.

&&
CORRECTED TIME.

RDONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 flood. Local standard time, as filed.

Flood, Black Hawk

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Black Hawk forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Flood, Boone

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Flood, Butler

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Flood, Calhoun

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Calhoun forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -92.283

Flood, Carroll

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Carroll forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Flood, Cerro Gordo

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Cerro Gordo forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.283, -91.433

Flood, Dallas

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Dallas forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -94.033

Flood, Franklin

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.667, -92.733

Flood, Greene

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Greene forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.100, -93.233

Flood, Grundy

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Grundy forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Flood, Guthrie

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Guthrie forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.750, -95.600

Flood, Hamilton

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Hamilton forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.483, -94.617

Flood, Hardin

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Hardin forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -93.783

Flood, Humboldt

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Humboldt forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.050, -95.350

Flood, Kossuth

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Kossuth forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.050, -94.817

Flood, Marshall

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.883, -90.583

Flood, Sac

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Sac forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.783, -92.283

Flood, Story

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Story forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.383, -95.133

Flood, Webster

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Webster forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Flood, Wright

When
July 26, 9:00 PM CST to July 31, 11:59 PM CST
Where
Wright forecast zone
Property damage
$10,000
Crop damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458505, 5458506, 5458507, 5458508, 5458509, 5458510, 5458511, 5458512, 5458513, 5458514, 5458515, 5458516, 5458517, 5458518, 5458519, 5458520, 5458521, 5458522, 5458523, 5458524, 5458525.